Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 2, 2016Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 5:13 PM EDT for Smyth County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Aug 2, 2016, 5:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS81 KRNK 022113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE AUG 2 2016
 
VAZ009-015-022145-
SMYTH-GRAYSON-
513 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL GRAYSON AND SOUTHEASTERN SMYTH COUNTIES...

AT 512 PM EDT...A STRONG THUNDERSTORM WAS OVER MARION...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
TROUTDALE...
AND FLATRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3691 8156 3686 8131 3680 8127 3677 8126
      3676 8123 3659 8131 3674 8164
TIME...MOT...LOC 2112Z 290DEG 16KT 3680 8152 
$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:42 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 3:42 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
342 PM EDT Tue Aug 2 2016

.SYNOPSIS...
A weak front boundary near the Virginia/North Carolina border will
drift very slowly south through Wednesday as weak high pressure
builds southwest from New England into the region. Meanwhile, a series
of upper-level disturbances will track southeastward across the
region. A new cold front will approach from the northwest by the
weekend. The combination of these weather features will result in
a continued unsettled weather pattern across the region with
scattered to numerous showers and some thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 330 PM EDT Tuesday...

Relatively weak synoptic forcing will combine with very deep moisture
and some diurnal instability to generate a good chance of showers and
thunderstorms across the area through Wednesday. The deep layer
moisture will act to favor warm rain processes and limit thunder a bit
so will take mention of thunder down a notch. The diffuse frontal
boundary that is lingering over the area this afternoon will be getting
a nudge to the south as high pressure starts to wedge into the region
from the northeast tonight. This will establish a persistent
easterly/southeasterly flow that will get extra orographic forcing
along the Blue Ridge and enhance precipitation. Believe this will lead
to a typical scenario with the highest precipitation amounts along the
southern Blue Ridge from Floyd/Patrick counties in VA down through the
mountains of NC, with lesser amounts elsewhere. This will create the
possibility of some localized hydro issues but widespread problems are
not anticipated at this time so no flood watch will be issued with this
forecast update. However if the situation develops with more embedded
convection than anticipated this will further enhance precipitation
totals and a watch may become necessary, so the situation will be
monitored closely. Wedge weather will be on tap for tomorrow with low
clouds/fog/precipitation in the heart of the region but some
instability will encroach in the periphery and result in some warmer
temperatures and a convective mode of precipitation far west/south/east.

Lows tonight will remain mild but temperatures tomorrow will be notably
cooler with highs east of the Ridge around 80, low/mid 70s west, but it
will remain very humid and muggy.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Tuesday...

Forecast this period centers around how far south a front makes it
to our southeast. Models favor taking this front southeast to the SC
coast by Thursday with high pressure moving southeast to the mid-
Atlantic coast. The precipitable water values will remain elevated
and the flow appears weak with low lvl flow out of the east. This
favors a cooler pattern but remain muggy. Threat of showers and a
few storms will exist through Friday, but focus appears to be more
over the southern Blue Ridge and adjacent areas with some low level
convergence aided by upslope. The models also highlighting a
weakness aloft with a vort moving toward the area Thu night into
Friday. This may aide in showers sticking around. Thunder chance
should wane some and severe threat is limited due to more clouds.

Friday night another front approaches from the northwest but overall
threat of showers should be limited until Saturday.

Highs Thursday will range from the mid to upper 70s over the Blue
Ridge thanks to better coverage of clouds...east wind and showers
with lower 80s across the piedmont and far southwest mountains.

Fridays highs may be slightly higher but dependent on cloud cover.
Despite this pattern lows will only be in the 60s through the
period, with lower 70s southeast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

Saturday a front moves across though models are mainly focusing the
threat of showers and storms across the mountains with wnw flow
inhibiting the threat east.

The forecast follow the blend of the ECMWF/GFS which is showing the
front moving south of us Sunday into early next week which is
similar to what we expect Thu-Friday. Still close enough to not
completely dry things out but Sunday at the moment appears to be the
driest. Main threat of showers Sun-Mon will be in the NC counties
into Southern Virginia. As upper ridge builds some by Tuesday the
western side of the front over the TN valley will start nudging
further north and should see a better threat of showers and storms,
but still mainly in the south and along the mountains.

High temps should stay slightly below normal given more cloud cover
at time this period but moisture and clouds will also keep nighttime
temps elevated mainly in the 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Aviation conditions will be deteriorating overnight as high pressure
wedges into the region form the northeast. So as convective
precipitation declines this evening,ceilings will lower and some
fog/drizzle will develop especially for KROA/KBCB/KBLF. expect low cigs
to be the main concern at KDAN/KLYH. KLWB will likely see a bit of
clearing that will allow them to fog in once again overnight.
Conditions will slowly/marginally improve after daybreak on Wednesday
and expect diurnal convection to bring some showers/storms to the
vicinity of KDAN/KLYH with more in the way of stratiform precipitation
elsewhere. Winds will become east/northeast tonight and generally be
light, except for KLYH and KDAN where the flow will be just a bit
stronger.

Extended aviation discussion...

As noted above, wedge development expected to begin overnight
tonight and especially into Wednesday. Overrunning clouds and
precipitation likely into Wednesday. Precipitation will tend to
be more stratiform and potentially in the form of light rain
showers or drizzle northern areas, perhaps scattered thunderstorms
further south during the afternoon. Somewhat deeper moisture will
return north by Thursday ahead of the next upstream cold front
with better shra/tsra coverage espcly across the mountains
Thursday afternoon and again Friday. Next weak cold front
approaches Saturday with perhaps slightly better convective
coverage by late in the day. Otherwise VFR conditions are expected
for most of the time, with the exception being temporary sub-VFR
conditions with any shower or thunderstorm, and during the night
with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...MBS/JH/RAB
Hazardous weather outlook, Aug 2, 5:13 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT TUE AUG 2 2016

NCZ004>006-020-VAZ007-009>014-018>020-023-024-034-035-043>047-058-
059-WVZ042>044-507-508-031100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
513 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ015>017-022-032-033-031100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-
513 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT
RAINFALL...LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Aug 2, 12:40 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT TUE AUG 2 2016

NCZ018-019-021745-
WILKES-WATAUGA-
1240 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT WILKES
AND SOUTHEASTERN WATAUGA COUNTIES...

AT 1238 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS
EXTENDED FROM STONE MOUNTAIN STATE PARK TO NEAR DARBY. THE STORMS
WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MC GRADY...
AND WILBAR.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3604 8140 3607 8141 3609 8146 3610 8151
      3612 8155 3612 8167 3629 8140 3628 8137
      3631 8136 3636 8129 3638 8122 3643 8117
      3642 8113 3643 8108 3641 8104 3638 8103
      3637 8098 3639 8098 3633 8087 3600 8130
TIME...MOT...LOC 1638Z 152DEG 1KT 3638 8106 3610 8155

MBS
Special weather statement, Aug 2, 1:45 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 2 2016

NCZ019-021830-
WILKES-
145 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WILKES COUNTY...

AT 144 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM NEAR NORTH WILKESBORO...THROUGH BOOMER...TO ELKVILLE. THE
STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MORAVIAN FALLS...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3620 8108 3607 8088
      3606 8088 3605 8090 3606 8098 3603 8107
      3604 8111 3604 8114 3603 8116 3604 8119
      3603 8124 3600 8132
TIME...MOT...LOC 1744Z 310DEG 3KT 3614 8107 3604 8120 3607 8138

MBS
Special weather statement, Aug 2, 3:46 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE AUG 2 2016

NCZ003-020-022030-
YADKIN-SURRY-
346 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN YADKIN AND EASTERN SURRY COUNTIES...

AT 344 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM FLAT ROCK TO NEAR EAST BEND...AND WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
PILOT MOUNTAIN...
EAST BEND...
AND TOAST.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3649 8070 3656 8055 3655 8047 3635 8045
      3624 8045 3623 8044 3621 8044 3621 8045
      3617 8044 3616 8044 3615 8062
TIME...MOT...LOC 1944Z 025DEG 6KT 3649 8059 3626 8051

MBS
Special weather statement, Aug 2, 4:23 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE AUG 2 2016

NCZ003-004-020-022130-
YADKIN-SURRY-STOKES-
423 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN YADKIN...SOUTHEASTERN SURRY AND SOUTHERN STOKES
COUNTIES...

AT 422 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS OVER
ARARAT...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
THE VERY HEAVY RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO IN
LESS THAN ONE HOUR.

LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
EAST BEND...
KING...
AND GERMANTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3636 8069 3653 8049 3630 8003 3628 8003
      3626 8008 3626 8045 3624 8045 3622 8043
      3621 8045 3617 8044
TIME...MOT...LOC 2022Z 319DEG 19KT 3637 8055

JH
Special weather statement, Aug 2, 4:52 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 2 2016

NCZ005-022145-
ROCKINGHAM-
452 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
ROCKINGHAM COUNTY...

AT 451 PM EDT...A STRONG THUNDERSTORM WAS NEAR WENTWORTH...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
TORRENTIAL RAINFALL. A QUICK ONE TO TWO INCHES OF RAIN COULD OCCUR
ESPECIALLY FROM WENTWORTH TO REIDSVILLE.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
HARRISONS CROSSROADS...
AND INTELLIGENCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3625 7985 3634 7995 3650 7978 3633 7953
      3624 7953
TIME...MOT...LOC 2051Z 316DEG 8KT 3635 7975

JH
Special weather statement, Aug 2, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE AUG 2 2016

VAZ009-015-022145-
SMYTH-GRAYSON-
513 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GRAYSON AND SOUTHEASTERN SMYTH COUNTIES...

AT 512 PM EDT...A STRONG THUNDERSTORM WAS OVER MARION...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
TROUTDALE...
AND FLATRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3691 8156 3686 8131 3680 8127 3677 8126
      3676 8123 3659 8131 3674 8164
TIME...MOT...LOC 2112Z 290DEG 16KT 3680 8152

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:25 PM EDTSpecial Weather StatementRNKRoanoke65 min
Aug 2, 6:32 PM EDTSpecial Weather StatementRNKHalifax28 min
Aug 2, 7:36 PM EDTAreal Flood AdvisoryRNKCraig3 hr
Aug 2, 7:59 PM EDTAreal Flood AdvisoryRNKPittsylvania6 hr
Aug 2, 12:40 PM EDTSpecial Weather StatementRNKWilkes65 min
Aug 2, 1:45 PM EDTSpecial Weather StatementRNKWilkes45 min
Aug 2, 3:46 PM EDTSpecial Weather StatementRNKSurry44 min
Aug 2, 4:23 PM EDTSpecial Weather StatementRNKStokes67 min
Aug 2, 4:52 PM EDTSpecial Weather StatementRNKRockingham53 min
Aug 2, 5:24 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Aug 2, 6:51 PM EDTSpecial Weather StatementRNKRockingham54 min
Aug 2, 7:28 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Aug 2, 6:01 PM EDTSpecial Weather StatementRNKMonroe59 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.